Indiana, 2017

Tornadoes and Damaging Winds in Indiana, November 5, 2017

November 5, 2017 · NWS LMK · 7 events in 2 counties and zones

Unseasonably warm and humid air collided with a strong cold front during the evening hours on November 5. An outbreak of severe weather, including multiple tornadoes, took place across the lower Ohio Valley from portions of Illinois, Indiana, and Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$551,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Unseasonably warm and humid air collided with a strong cold front during the evening hours on November 5. An outbreak of severe weather, including multiple tornadoes, took place across the lower Ohio Valley from portions of Illinois, Indiana, and Ohio. As the line of storms moved into southern Indiana, 3 tornadoes were confirmed in Washington County, in and around the town of Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 5, 7:13 PM EST, 57 minutes earlier.

Area forecast discussion, Nov 5, 7:13 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
713 PM EST Sun Nov 5 2017

.Forecast Update...
Issued at 710 PM EST Sun Nov 5 2017

SVR Watch #515 was issued over southern Indiana and portions of
north central KY along the Ohio River until 1am EST/ Midnight CST.
The main convective line was transitioning from discreet cells to a
more linear mode with strong to severe line segments and cellular
structures as of 7pm EST.  The line is still progged to push through
our region late this evening into the overnight hrs with damaging
winds being the main threat. Still can't rule out a weak spin-up
tornado over the next 2-4 hrs though given favorable shear, low
LCLs, and just enough instability. Feel overall though the threat
for tornadoes will be on a downward trend.  Damaging winds will be
the main threat into the late evening/early morning hours within
stronger portions of the line of convection especially if any
sectors can develop a strong cold pool. A strengthening LLJ this
evening will aid storm maintenance and severe wx threat. Secondary
threats still include large hail and spotty flooding where training
cells occur.

&&

.Short Term...(This evening through Monday night)
Issued at 302 PM EST Sun Nov 5 2017

...Severe Storms Possible This Evening and Tonight...

A warm and windy day is ongoing across the region this afternoon
with temperatures in the middle 70s to around 80. The wind is breezy
out of the south to southwest with frequent gusts of 25 to 35 mph.
Dewpoints are in the low to mid 60s across the region. For the most
part, rain has stayed north of the forecast area this, though a few
light showers have moved into southern IN.

For the remainder of the afternoon, expect that conditions will
remain largely the same as they are now. Gusty winds will continue
and a few gusts nearing 40 mph will be possible as the winds aloft
increase. However, widespread gusts to 40 mph are not expected so a
Wind Advisory is not anticipated at this time.

As far as this evening into the overnight hours, models are in
better agreement with regards to timing of storms, though there is
an hour or two difference here or there. Storms should begin to move
into southern IN around 0-1Z and continue to spread towards the Ohio
River through 2-3Z. They will then spread east of the Ohio River and
into the Bluegrass region of KY by around 5-6Z. Additional storms
may develop across western KY and move into west central KY around 3-
5Z.

The storm threat will start out potentially as supercellular across
southern IN with low LCLs, storm relative helicity values in the 300-
400 m2/s2 range and 500-1000J/kg CAPE. The instability will be
waning as we go into the overnight hours, though wind fields will
remain quite strong through the evening. As the storms approach the
Ohio River, they are expected to congeal more into a line and
continue that way as they cross central KY. There could be a couple
of lines crossing the area as the storms moving into southwestern
portions of central KY may initially be more discreet and then form
a line as well as they move across. Regardless, as the storms move
further to the east, conditions become less favorable for severe
weather into the overnight hours. The main threats in southern IN
will be damaging winds, isolated tornadoes, and large hail. Into
central KY, damaging winds will be the main threat with large hail
and isolated tornadoes lower on the scale. Rainfall totals will
range from half an inch across southern KY to close to an inch and a
half across southern IN.

The rain/storms should move out through the morning hours on Monday.
However, another disturbance moving through the fast upper level
flow will bring another round of showers and a few thunderstorms
Monday night. Fairly widespread rain can be expected with this
activity. South central KY may see another half an inch of rain.

.Long Term...(Tuesday through Sunday)
Issued at 312 PM EST Sun Nov 5 2017

Rain will be ongoing Tuesday morning and slight chances to chances
will continue off and on through the day into the overnight hours.
This rain should end overnight with dry weather and high pressure
over the area on Wednesday. A potent shortwave will eject out of the
Plains towards the southeastern states. This feature looks to be far
enough south that it will keep rain confine south of the TN/KY
border. High pressure will remain over the region into the first
half of the weekend bringing dry weather. Thereafter, another system
moving in Saturday night could bring rain back to the area.

Temperatures will be much cooler from Tuesday into next weekend than
they have been this weekend. Highs will top out generally in the 50s
with lows back down into the lower to mid 30s by Friday morning.

&&

.Aviation...(00Z TAF Issuance)
Issued at 640 PM EST Sun Nov 5 2017

The main TAF challenge is a broken line of strong to severe
convection progged to push through the area ahead of a cold front
late this evening and into the overnight hours.  Gusty SW winds can
be expected this evening ahead of the convection with perhaps some
light showery activity at HNB/SDF.  Timing of the convective line
through the TAF sites which includes IFR/MVFR conditions and gusty
winds in the 30+ mph range follows:

HNB 1-4Z
SDF 2-5Z
BWG 3-6Z
LEX 5-8Z

Amendments may be made for stronger winds and lower flight
categories as stronger cells embedded within the line approach TAF
sites.

Shortly after the convective line passes, the fropa will occur
shifting winds to the WNW. IFR or low end MVFR cigs and light
showers are expected to persist through the morning hours behind the
front.  We will see some improvement to high end MVFR and dry
conditions by Mon afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...AMS
Short Term...EER
Long Term...EER
Aviation...AMS
Hazardous weather outlook, Nov 5, 3:31 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EST Sun Nov 5 2017

KYZ035>037-039>043-045>049-053>057-061>067-070>078-081-082-062045-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
331 PM EST Sun Nov 5 2017 /231 PM CST Sun Nov 5 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will push into the region tonight bringing showers and
thunderstorms. Some of the storms could be strong to severe. The
main severe weather hazards will be damaging winds, brief heavy
rainfall, and lightning. Secondary threats include an isolated
tornado and large hail. Keep in mind that severe weather at night is
more dangerous, so don't go to bed without a way to receive watches
and warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any severe weather tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-062045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, and Taylorsville
331 PM EST Sun Nov 5 2017 /231 PM CST Sun Nov 5 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will push into the region tonight bringing showers and
thunderstorms. Some of the storms could be strong to severe. Damaging
winds, large hail and isolated tornadoes will all be possible. Some
minor flooding or ponding of water may affect some areas as well.
Keep in mind that severe weather at night is more dangerous, so don't
go to bed without a way to receive watches and warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any severe weather or flooding
tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EER

In the hours before

Special weather statement, Nov 5, 7:36 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
736 PM EST SUN NOV 5 2017

INZ083-060100-
Dubois-
736 PM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUBOIS COUNTY...

At 735 PM EST, a strong thunderstorm was located near Jasper, moving
east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jasper, Ellsworth, Dubois, Hillham, Thales, Cuzco, Portersville,
Ireland, Dubois Crossroads and Kellerville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8701 3851 8700 3850 8698 3850 8696
      3849 8696 3849 8695 3851 8693 3850 8691
      3850 8688 3853 8683 3853 8669 3840 8668
      3839 8703
TIME...MOT...LOC 0035Z 248DEG 50KT 3848 8688

DM
Special weather statement, Nov 5, 7:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EST SUN NOV 5 2017

INZ076-060115-
Orange-
749 PM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...

At 749 PM EST, a strong thunderstorm was located 9 miles northwest of
Paoli, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Paoli, Orleans, French Lick, Stampers Creek, Orangeville, West Baden
Springs, Bromer, Leipsic, Woodlawn Grove and Braxtons Siding.

LAT...LON 3869 8631 3856 8631 3850 8668 3869 8668
TIME...MOT...LOC 0049Z 249DEG 39KT 3863 8661

DM

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Orange

When
November 5, 8:10 PM EST
Where
Orange County, 0.83 mi N of Paoli
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.562, -86.468

The Orange County emergency manager reported trees down in Paoli.

Tornado, Washington

When
November 5, 11:04 PM EST to 11:05 PM EST
Where
Washington County, 2.9 mi E of Livonia to 3.36 mi N of Rosebud
Rating
EF0
Path length
0.59 mi
Path width
325 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.577, -86.227

The National Weather Service in conjunction with Washington County|Emergency Management Agency conducted a storm survey in central|Washington County and determined there were three distinct|touchdowns near and around the Salem, Indiana area Sunday evening|November 5. The first touchdown occurred approximately 5 miles west|of Salem on SW Washington School Rd. The touchdown occurred along a|forested area which threw branches and large portions of maple and|cedar trees over the road approximately 300 yards. The most|concentrated damage was at 1630 SW Washington School Rd. There was|an uprooted tree, along with shingle, gutter, roof and barn damage.|Several toys and pumpkins were turned and thrown cyclonically|towards the west. A trampoline was thrown approximately a mile from|the house along with lots of playground toys being thrown several|hundred yards. There were some trees down further along the|farmer's field, but the tornado lifted after traveling approximately|0.6 miles where a few trees were topped where it lifted. The peak|wind speed was estimated at 80 mph and most of the damage was at the tree top|level.

Tornado, Washington

When
November 5, 11:16 PM EST to 11:17 PM EST
Where
Washington County, 0.22 mi NNW of Salem to 0.26 mi N of Salem
Rating
EF1
Path length
0.25 mi
Path width
35 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.603, -86.102

The National Weather Service in conjunction with Washington County|Emergency Management Agency conducted a storm survey in central|Washington County and determined there were three distinct|touchdowns near and around the Salem, Indiana area Sunday evening|November 5. The second tornado touched down in downtown Salem at the Salem Feed|Mill on South Water Street. There was significant damage on the|upper portion of the feed mill approximately 70 feet off the ground|along with some power poles being severely bent. A multi-business|building was hit by the tornado with a large portion of its roof|lifted and dropped on the Dinner Bell restaurant. There was|extensive damage from falling brick. The tornado then hit a house|on the corner of Cherry and South High Street resulting in roof and|siding damage along with several sections of Cleveland Pear trees|snapped. The tornado lifted quickly at the intersection. The|tornado had estimated peak winds of approximately 90 to 95 mph with a width of|approximately 30 to 40 yards.

Thunderstorm Wind, Washington

When
November 5, 11:18 PM EST
Where
Washington County, 2.13 mi ENE of Salem
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.607, -86.062

A NWS Storm Survey found trees blown over Rubber Hill Rd.

Thunderstorm Wind, Washington

When
November 5, 11:18 PM EST
Where
Washington County, 1.76 mi WSW of Canton
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.620, -86.060

A NWS Storm Survey found large branches down with winds estimated around 62 mph.

Tornado, Washington

When
November 5, 11:20 PM EST to 11:21 PM EST
Where
Washington County, 0.62 mi SE of Canton to 1.02 mi ESE of Canton
Rating
EF1
Path length
0.5 mi
Path width
60 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.623, -86.022

The National Weather Service in conjunction with Washington County Emergency Management Agency conducted a storm survey in central Washington County and determined there were three distinct touchdowns near and around the Salem, Indiana area Sunday evening November 5. The third tornado touched down near the intersection of Canton Road and Howell Road. Severe damage was sustained to several barns, street signs, bird houses, and metal poles that were bent or snapped. A 500 gallon propane tank moved to the south 3 feet and became lodged against a grain storage building. There was an excellent signature of mud and dirt spattering cyclonically on a grain silo. The tornado was extremely narrow and mostly at tree top level with several power poles snapped near the top. The tornado had estimated peak winds of 90 to 95 mph and width of 50 to 70 yards.

Thunderstorm Wind, Washington

When
November 5, 11:21 PM EST
Where
Washington County, 1.55 mi ESE of Canton
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
38.625, -86.002

A NWS Storm Survey found metal roof damage to a cinder block garage. Winds were estimated at 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721496, 721500, 721501, 721497, 721498, 721502, 721499.